Hydroxychloroquine is a valuable medicine that many families keep at home, most often for lupus or rheumatoid arthritis. It is also one of a small group of drugs that toxicologists have long warned can seriously harm, and occasionally kill, a toddler who swallows only one or two tablets. This article explains why such a small amount matters, how the drug disturbs potassium balance and the heart's electrical system, what emergency teams do about it, and where the evidence is solid and where it is thin. It is written to help parents and grandparents understand the risk and act sensibly. It is not a substitute for a call to a poison centre or a visit to the emergency department.

A medicine with a long history and a narrow margin

Hydroxychloroquine descends from quinine, the alkaloid drawn from the bark of the cinchona tree, which for centuries was the main defence against malaria. Chloroquine was developed from that lineage in the twentieth century, and hydroxychloroquine followed as a closely related compound that is somewhat better tolerated at therapeutic doses. It is approved for preventing and treating certain forms of malaria and for treating lupus and rheumatoid arthritis. It is also prescribed off-label for some other conditions. Many people with chronic autoimmune disease have good reason to be grateful that a remedy rooted in a tree's bark became a long-term treatment that helps keep them well.

That same potency is why the drug deserves respect around children. In adults taking prescribed doses, hydroxychloroquine has a long safety record. In overdose, however, it behaves much like chloroquine, which is one of the most dangerous drugs in acute poisoning. Physicians at the Hospital for Sick Children in Toronto, led by Gideon Koren, published reviews in the 1990s and an updated list in Pediatric Drugs in 2004 identifying medicines that can be fatal to a toddler in a dose of one tablet or one teaspoon. Chloroquine and hydroxychloroquine appear on that list alongside drugs such as tricyclic antidepressants, calcium-channel blockers and opioids.

Why one or two tablets can matter

The arithmetic is straightforward. A standard 200 mg hydroxychloroquine sulfate tablet contains about 155 mg of the active base. A typical two-year-old weighs around 10 to 12 kilograms, so a single tablet delivers roughly 13 to 15 mg of base per kilogram of body weight. Two tablets deliver about double that. The same two tablets would be a routine daily dose for an adult weighing 70 kilograms or more.

There is no firmly established toxic threshold for hydroxychloroquine in young children, because the data come mostly from case reports and poison centre records rather than controlled studies. For chloroquine, doses around 20 mg/kg of base are commonly cited as capable of causing serious toxicity, and hydroxychloroquine is generally managed on similar principles. The honest picture is mixed. A retrospective review of poison centre cases by Smith and Klein-Schwartz, published in the Journal of Emergency Medicine in 2005, found that most toddlers who swallowed one or two tablets of either drug did not develop serious effects. Severe and fatal paediatric cases have nonetheless been reported, and nobody can reliably predict in advance which child will become ill. For that reason poison centres generally recommend medical evaluation for any unintentional ingestion by a young child, rather than waiting to see what happens at home.

Several features of the drug make that caution reasonable:

How the heart is affected

The heart beats in an orderly way because charged particles, mainly sodium and potassium, flow through specialised channels in the membranes of heart cells in a precisely timed sequence. Hydroxychloroquine interferes with that sequence in two main ways. Pharmacologists describe its effect as "membrane-stabilising," similar to the older antiarrhythmic drug quinidine, which is itself a cinchona alkaloid.

The same membrane effects act on the brain and contribute to drowsiness, agitation and seizures. Breathing may also be depressed. Visual disturbances are reported in some cases. In young children, profound low blood pressure, seizures and abrupt cardiac arrest are the features clinicians fear most.

The puzzle of low potassium

Low blood potassium, or hypokalaemia, is one of the most characteristic findings in chloroquine-type poisoning. It also tells clinicians a great deal. The strongest human evidence comes from a study by Clemessy and colleagues in Paris, published in The Lancet in 1995. In a series of patients with acute chloroquine poisoning, they found that the degree of hypokalaemia tracked the severity of poisoning. Lower potassium went along with higher ingested doses, more serious cardiac effects and worse outcomes. Hydroxychloroquine poisoning shows the same pattern in published case reports, although the data are smaller.

The important point is that the body has not actually lost this potassium. It has moved from the bloodstream into the cells. The leading explanation is that the drug blocks the potassium channels through which potassium normally leaks back out of cells, so it becomes trapped inside. A surge of adrenaline in a poisoned patient may add to the shift. Low blood potassium then makes the heart's electrical instability worse, which feeds the cycle of risk.

This has practical consequences for treatment. Potassium is usually replaced in serious poisoning, but carefully. As the drug's effects wear off, the trapped potassium returns to the bloodstream. If large amounts have been given in the meantime, the patient can swing to dangerously high potassium. For that reason, potassium is replaced cautiously and blood levels are checked frequently.

Principles of emergency management

Much of what is known about treatment comes from chloroquine poisoning in adults, so its application to toddlers who swallowed hydroxychloroquine involves reasonable extrapolation rather than direct proof. The most cited study is by Riou and colleagues in Paris, published in the New England Journal of Medicine in 1988. It described a protocol of early intubation and mechanical ventilation, adrenaline infusion to support blood pressure, and high-dose diazepam in severely poisoned adults. Survival was substantially better than in historical comparison patients. Because the study was not randomised and the comparison was historical, it shows an association rather than proving that the protocol caused the improvement. A later randomised trial from the same French group, in patients with only moderately severe poisoning, did not show a clear benefit from diazepam. The role of high-dose diazepam therefore remains genuinely debated, and evidence specific to children is limited.

Within those limits, the broad principles used in emergency departments include:

Specialist toxicology advice, usually available through regional poison centres, is a normal part of managing these cases. Regional practice varies, and decisions about each child rest with the treating team.

Protecting the youngest members of the household

Every child's life is a gift worth guarding, and most of these poisonings are preventable. Reviews of toddler poisonings repeatedly find that the source is often a grandparent's or visitor's medication. Common culprits are pills in a handbag, on a bedside table or in a weekly pill organiser, which is easy for small hands to open. Child-resistant caps slow children down but do not make a container childproof.

Sensible preparedness is simple. Store all medicines up high and out of sight, ideally locked away. Return pills to their container immediately after each dose. Ask visiting relatives to keep their bags out of reach. Keep the poison centre number saved in your phone (in the United States, 1-800-222-1222). If a child may have swallowed hydroxychloroquine, call the poison centre or emergency services straight away, even if the child seems fine, and bring the bottle with you. None of this means families who rely on the drug should be anxious about having it at home. It means using it with the care a strong medicine deserves.

Key takeaway: Because one or two hydroxychloroquine tablets can cause sudden cardiac toxicity and potassium shifts in a small child, any suspected ingestion warrants an immediate call to a poison centre and prompt medical evaluation, even if the child appears well.